Dangers of Cold Turkey Heroin Detox

Written by Chloe Nicosia

Cold Turkey Heroin Detox – What Are The Dangers and Best Way to Achieve Sobriety?

Opioid abuse is fueling the largest overdose death rates the United States has ever seen. The CDC helps to put it into perspective with their statistic revealing that every day, 115 people lose their lives due to the abuse of opioids such as heroin. While an addict might have a strong desire to stop, if they suddenly stop by themselves, then there can be several risks involved. Cold turkey heroin detox dangers will be discussed in this article as well as the safest way to cease heroin abuse.

The Dangers of Cold Turkey Heroin Withdrawal

The term “cold turkey” in heroin addiction refers to completely stopping the drug suddenly. With enough consistent abuse, an addict’s body chemistry changes in order to adjust to the intrusive substances. This situation leads to cold turkey heroin withdrawal symptoms, which are described as terrible flu-like symptoms. One of the dangers of cold turkey heroin withdrawal is the intense symptoms such as insomnia, muscle pain, vomiting, nausea and an accelerated heart rate.  Of course, these symptoms can become dangerous by themselves if they aren’t treated or if the individual has prior medical conditions such as heart problems.

Another of the dangers of going cold turkey is that it lowers a person’s tolerance. The danger of this situation is that a person may relapse and easily take too much with their now-lowered tolerance, leading to overdose. Relapse is also highly likely if a person were to detox alone because of the unavoidable cravings and overwhelming flu-like symptoms.

Heroin Detox Time Frame

The heroin detox time frame varies in each addict. It can be affected by how frequently they abused the drug, how long the substance abuse carried on for and individual health. Generally, the symptoms of heroin withdrawal start for most addicts around 6 to 12 hours from the last time they used heroin. It starts with only milder symptoms, but these symptoms intensify and peak after roughly one to three days of detoxifying. Most symptoms are expected to dissipate after around seven days have passed, but symptoms such as depression and other psychological symptoms can persist for weeks.

What Exactly Are the Symptoms?

A person going through heroin withdrawal will experience several symptoms during their detoxification. They include the following:

  • Vomiting and nausea
  • Diarrhea
  • Anxiety
  • Depression
  • Excessive tearing and a runny nose
  • Uncontrolled agitation and anger
  • Cold chills
  • Muscle cramps and spasms
  • Increased heart rate
  • Tremors
  • Severe abdominal pains
  • Restlessness
  • Cravings

Heroin Addiction Treatment

The good news is that you don’t have to go through heroin detox unassisted. Today, there are several medications with new non-opioid alternatives being introduced by the FDA that are highly effective at treating opioid withdrawal.

The majority of these medications available in a heroin addiction treatment detox are designed to reduce symptoms by replacing the opioid use with safer alternatives. For example, methadone is an opioid medication that comes in a slow-release, one-a-day tablet that can drastically reduce symptoms and cravings while the person tapers off the drug. While it’s not ideal to replace one opioid with another, in some cases where relapse has occurred before it can be the only solution. They also have anti-abuse properties that make them safer to give to recovering addicts.

A medical detox serves as a way for a patient to be more receptive to behavioral therapy. As such, it’s important that a person go into an inpatient or outpatient rehab program after their detox to work on their long-term sobriety goals.

If you or a loved one is struggling with addiction, get help right away. Make a phone call that will connect you to a professional drug treatment center. The call you make may save your life or the life of someone you love. Call us today at 1.800.429.7690.

Sources:

https://www.cdc.gov/drugoverdose/epidemic/index.html

https://www.drugabuse.gov/news-events/news-releases/2018/05/fda-approves-first-medication-to-reduce-opioid-withdrawal-symptoms